Drought, Nuckolls
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Nuckolls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Following an August that brought at least slightly below normal rainfall to most of South Central Nebraska, September 2024 unfortunately took dryness to a whole new level, as many places within the 24-county area endured a Top-5 to Top-10 driest September on record (see below for more detailed monthly precipitation info). S.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Following an August that brought at least slightly below normal rainfall to most of South Central Nebraska, September 2024 unfortunately took dryness to a whole new level, as many places within the 24-county area endured a Top-5 to Top-10 driest September on record (see below for more detailed monthly precipitation info). That being said, weekly updates of the U.S. Drought Monitor (USDM) only painted modest categorical degradation during the month, with more notable changes holding off until the following month (see October 2024 narrative for more details). Still, some limited one-category degradation did occur during September, and a small swath of Severe Drought (D2) held firm across southern Thayer and extreme southeastern Nuckolls Counties...marking the second-straight month with D2 plaguing parts of the area (following a 3.5-month respite between early-May and late-August). Taking a closer look at county-level USDM drought category specifics across South Central Nebraska, September opened with the aforementioned zone of D2 in southern Thayer/southeastern Nuckolls counties constituting only around 1 percent of the 24-county area. Meanwhile, roughly 8% of the area contained Moderate Drought/D1 (mostly within Thayer/Nuckolls/Fillmore/Webster counties), and approximately 30% of the domain featured Abnormally Dry/D0 (mainly concentrated in counties along/east of Highway 281 and along/south of I-80). Finally, the remaining roughly 61% of the area boasted drought-free D-nothing. Over the course of the month, most spots retained status quo, as the USDM held off until October to make more notable changes. That being said, various parts of the domain did experience one-category degradation (either from D0 to D1, or D-nothing to D0), with most of these changes concentrated within counties south of Interstate 80. As a result, the end-of-month drought breakdown for South Central Nebraska stood as follows: 1) The small zone of D2 in Thayer/Nuckolls counties still included only around 1% of the area...2) Roughly 17% of the area was now assigned D1 (including most of Thayer/Nuckolls/Clay/Fillmore counties)...3) D0 now encompassed roughly 37% of the domain...4) The remaining approximately 45% of the area featured drought-free D-nothing (mainly within counties along and north of Interstate 80).
Turning to September 2024 rainfall details, the situation was quite bleak. Not only did around 97% of South Central Nebraska pick up less than half-normal rainfall, but roughly 75% of locations registered LESS THAN ONE-FOURTH NORMAL (normal monthly rainfall being around 2.07). Not surprisingly, several long-time NWS stations had a Top-5 driest September (including the Tri Cities airports), and a few even had their DRIEST ON RECORD. This included Arcadia (0.01...driest out of 125) and Loup City (0.05...driest of 126). Of the tiny fraction of the domain that registered slightly above normal rainfall, it mainly occurred within a pocket of northeastern Greeley County (confirmed by gauge) and possibly also far southwestern Webster County (radar estimated). Per around 150 NWS and NeRAIN/CoCoRaHS observers, some of the paltriest September totals included: 0.01 near Litchfield and Arcadia, 0.02 near Elyria, 0.03 near Rockville, and 0.05 in/near several towns including Loup City, Bradshaw and Elba. Among the very few reported totals of at least 1 were: 2.10 eight miles south-southwest of Spalding, 1.31 near St. Libory and 1.18 in Spalding. Within the limited swath of D2 drought in Thayer County, the NWS Cooperative Observer in Hubbell reported a year-to-date precipitation total of 20.52 through the end of September (5.06 below normal/80% of normal). However, the last-90-days total as of Sept. 30th was merely 4.93...a substantial 5.80 below normal/46% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:28 PM CST, 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1228 AM CDT Sun Sep 1 2024 ...Aviation Update... .KEY MESSAGES... - High confidence in dry conditions through at least Tuesday. Slightly below-normal temperatures overall. - Rain/t-storm chances return Wednesday night through Thursday. - Cooler late next week into next weekend. && .DISCUSSION... Issued at 200 PM CDT Sat Aug 31 2024 Quiet northwesterly flow persists in the upper levels with riding gradually building to the west. Global ensembles (and the resulting NBM) all show a 0% chance for any precipitation through Wednesday morning. Relatively dry air will allow for a fairly large diurnal temperature swings with overnight lows in the low 50s and afternoon highs generally in the 80s. RRFS and HRRR smoke models both show some smoke arriving from the north-northeast on Sunday, but forecast concentrations are fairly low (15 ug/m3 or less...which would be in the "Good" to "Moderate" range). Some minor haze may be visible, but otherwise no impacts are expected. Global deterministic models show the next meaningful shortwave arriving Wednesday night into Thursday. This will bring us scattered showers and thunderstorms during this timeframe. For now, the threat for severe weather looks pretty low. The latest CSU-MLP does not highlight any portions of the area with even a 5% risk. There are lingering low chances for rain Friday into the weekend, but overall drier conditions are expected. Cooler air is also expected to arrive behind the aforementioned shortwave. It is possible (30% chance) that some areas see temperatures dip into the 40s. There is even a low chance (5%) that overnight low temperatures dip into the 30s in northern portions of the area! && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1217 AM CDT Sun Sep 1 2024 For KGRI/KEAR Airports: The absence of clouds (less than 10% coverage) through the TAF period will maintain VFR conditions. A cold front passage between 06z and 09z will kick start clockwise turning winds that will eventually settle east by 00z Monday. The strongest winds Sunday out of the northeast will peak between 16z Sunday and 00z Monday. Gusts may reach as high as 18kt. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Mangels AVIATION...Stump
Hazardous Weather Outlook National Weather Service Hastings NE 1240 PM CDT Sat Aug 31 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1240 PM CDT Sat Aug 31 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207097, 1207098.